Alert archive / Iowa / Tornado Warnings in 2010

Tornado Warning 26, NWS Des Moines, IA

June 21, 2010Davis County, Iowa

NWS Des Moines, IA issued this tornado warning at Jun 21, 2010, 6:53 PM CDT for Davis County, Iowa. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2010, 6:53 PM CDT (23:53 UTC)
Expired
Jun 21, 2010, 7:15 PM CDT
In force
22 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

County Davis County, IA

The radar

The Des Moines radar (KDMX), 170 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 4:36 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2010-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2010-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1443 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

711 
WFUS53 KDMX 212353
TORDMX
IAC051-220015-
/O.NEW.KDMX.TO.W.0026.100621T2353Z-100622T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
653 PM CDT MON JUN 21 2010

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL DAVIS COUNTY IN SOUTHEAST IOWA...

* UNTIL 715 PM CDT

* AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED NEAR MILTON...OR 20 MILES NORTHEAST OF
  LANCASTER...AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME EASTERN DAVIS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IMMEDIATELY SEEK SHELTER IN A BASEMENT...
OR IN AN INTERIOR ROOM OF A REINFORCED BUILDING. STAY AWAY FROM
WINDOWS.

IF YOU ARE OUTSIDE...IN A MOBILE HOME...OR IN A VEHICLE...SEEK
SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...FIND THE
LOWEST SPOT AVAILABLE AND COVER YOUR HEAD.

&&

LAT...LON 4068 9219 4064 9219 4063 9232 4079 9230
      4081 9218 4068 9218
TIME...MOT...LOC 2354Z 258DEG 28KT 4072 9220

$$

PODRAZIK
1 follow-up statement
978 
WWUS53 KDMX 220014
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
714 PM CDT MON JUN 21 2010

IAC051-220024-
/O.EXP.KDMX.TO.W.0026.000000T0000Z-100622T0015Z/
DAVIS IA-
714 PM CDT MON JUN 21 2010

...THE TORNADO WARNING FOR EAST CENTRAL DAVIS COUNTY WILL EXPIRE AT
715 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 10 PM CDT.

LAT...LON 4068 9219 4064 9219 4063 9232 4079 9230
      4081 9218 4068 9218
TIME...MOT...LOC 0014Z 258DEG 28KT 4075 9200

$$

PODRAZIK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 21, 6:36 PM CDT, 17 minutes earlier.

Area forecast discussion, Jun 21, 6:36 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
636 PM CDT MON JUN 21 2010

.SHORT TERM /TONIGHT/...
MORNING MCS HAS SHIFTED OFF TO THE EAST WITH OUTFLOW PUSHING SOUTH
INTO MISSOURI AND KANSAS. THE OUTFLOW BOUNDARY IS NOW BEGINNING TO
WASHOUT WITH THE WARM FRONT BEGINNING TO SURGE BACK NORTH. EXPECT
THIS BOUNDARY TO BE FOCUS FOR ADDITIONAL THUNDERSTORMS THIS EVENING
BEFORE MORE THUNDERSTORMS FIRE ALONG THE EDGE OF THE LOW LEVEL JET
INTO EASTERN NEBRASKA AND WESTERN IOWA. BETTER INSTABILITY IS IN
PLACE OVERNIGHT STILL UNCERTAINTY REMAINS AS MID LEVEL AIR MOVES IN
DURING THE PERIOD. EXPECT THIS DRY AIR TO LIMIT OVERALL AREAL COVER
OF THUNDERSTORMS OVER CENTRAL IOWA. WILL HAVE A CHANCE OVER THE
CENTRAL AND SOUTH WITH ISOLD OVER THE NORTHEAST. ANOTHER COMPLEX
SHIFTING SOUTHEAST OUT OF SOUTH DAKOTA LATE MAY CLIP INTO THE AREA
BY 12Z.

.LONG TERM /TUESDAY THROUGH MONDAY/...
CONFIDENCE OVER THE NEXT 36 HOURS REMAINS RATHER LOW DUE TO NUMEROUS
MESO SCALE PROCESSES NOT BEING HANDLED WELL BY SYNOPTIC MODELS.
SUBJECTIVE UPPER AIR ANALYSES THIS AM SHOWED H850 FRONT REMAINS NEAR
I80 WITH SW FLOW STILL IMPINGING ON THE BOUNDARY AS OF 12Z.
HOWEVER...LARGE MCS THAT DIMINISHED AS IT MOVED EAST OF THE REGION
EARLIER TODAY HAS DISTURBED THE ATMOSPHERE ENOUGH TO PREVENT ANY
FURTHER CONVECTION FOR NOW. 18Z SFC PLOT SHOWED 40 TO 50 MCBAR
PRESSURE FALLS OVER SOUTHEAST IA...BUT NO APPRECIABLE LIFT ATTM.
GENERAL THOUGHT IS THAT CONVECTION WILL FIRE WEST/SOUTH OF US TNT
AND ROLL OVER NORTHERN IOWA ON TUESDAY...THOUGH IT MIGHT WEAKEN
ENOUGH PRIOR TO REALLY AFFECTING THE AREA MUCH.  12Z WRF SUGGESTS A
COMPLEX FORMING OUT IN FSD BUT QUICKLY DIMINISHING BY SUNRISE.  OVER
THE PAST 24-36 HOURS WRF HAS BEEN MORE CONSISTENT IN THE PLACEMENT
AND EVOLUTION OF SYSTEMS WITH THE SYNOPTIC MODELS HAVING A TOUGH
TIME. MAIN WAVE TO ARRIVE LATE TUES NIGHT AND WED AND HAVE MORE
CONFIDENCE THAT STORMS WILL FIRE AS IT CROSSES THE AREA. BEYOND WED
WE WILL DRY OFF FOR WED NIGHT THROUGH LATE THURS. NEXT ROUND OF
THETAE ADVECTION PUSHES OVER THE REGION WITH EXPECTED CONVECTION TO
DEVELOP BEFORE WARM WX RETURNS INTO THE WEEKEND. COUPLE OF
CONSIDERATIONS WITH THE WEAK HIGH PRESSURE SYSTEM BUILDING IN FOR
WED NIGHT AND THURS. MAY HAVE ANOTHER ROUND OF PATCHY TO DENSE
FOG...THOUGH TOO SOON TO CONSIDER THAT IN FORECAST. TEMPS OVER THE
NEXT SEVERAL DAYS AT THE MERCY OF THE MESOSCALE AS WELL. THOUGH
TEMPS ALOFT APPEAR TO SUPPORT HIGHS IN THE LOWER 90S AS THE LOW
DRIVES NORTH...STILL HAVE TO CONSIDER POSSIBLE MODEL ERROR IN
FRONTAL PLACEMENT.  HAVE KEPT HIGHS IN THE LOWER 90S ON
TUES...COOLER WED THROUGH THURS AND INCREASED TEMPS INTO THE
WEEKEND.  LATEST EURO AND GFS WARMS UP DRAMATICALLY BY FRIDAY/SAT
WITH H850 TEMPS IN THE 22 TO 26C RANGE.  ANOTHER BOUNDARY DROPS
SOUTH BY SUNDAY AND SHOULD BRING A SHOT AT THUNDER AS IT REACHES THE
AREA WITH SLIGHTLY COOLER TEMPS BY SUNDAY AND MONDAY.

&&

.AVIATION...
22/00Z...IMMEDIATE IMPACTS INCLUDE SCATTERED THUNDERSTORMS NEAR KOTM
WHICH WILL INCLUDE MVFR CIGS.  VFR CONDITIONS AND LULL ARE THEN
ANTICIPATED BEFORE ADDITIONAL CONVECTION DEVELOPS UPSTREAM OVER
NE/KS OVERNIGHT.  CONFIDENCE STILL QUITE LOW IN TIMING AND LOCATIONS
BY THE TIME IT REACHES IA...SO NOTHING MORE THAN A PERIOD OF CB
WORDING FOR NOW.

&&

.HYDROLOGY...
RIVER FORECASTS HAVE BEEN A CHALLENGE OVER THE PAST DAY...DUE MAINLY
TO METEOROLOGICAL FORECAST CHALLENGES. CONFIDENCE IN THE GOING RIVER
FORECASTS IS LOWER THAN AVERAGE.

TODAY/S LATE MORNING RIVER FORECASTS AND STATEMENTS WERE UPDATED TO
BRING THE RIVER FORECASTS LOWER AT MOST LOCATIONS. THE HEAVY
RAINFALL WHICH WAS EXPECTED LAST NIGHT AND EARLY THIS MORNING DID
NOT MATERIALIZE...AND LAST NIGHT/S RIVER FORECASTS INCLUDED THAT
HEAVY RAINFALL.

THE EXCEPTIONS TO THESE DOWNWARD FORECAST ADJUSTMENTS INCLUDE
LOCATIONS ON THE DES MOINES RIVER DOWNSTREAM OF SAYLORVILLE AND RED
ROCK RESERVOIRS. FORECASTS FOR THOSE LOCATIONS HAVE CHANGED
LITTLE...OR HAVE BEEN ADJUSTED HIGHER...PER THE U.S. ARMY CORPS OF
ENGINEER/S EXPECTED OUTFLOW INCREASES WHICH ARE HIGHER THAN WHAT WAS
EXPECTED AS OF YESTERDAY.

ADDITIONAL MODERATE TO HEAVY RAINFALL IS POSSIBLE OVER THE NEXT
COUPLE DAYS...WHICH MAY DRIVE RIVERS UP AGAIN. IN TODAY/S LATE
MORNING RIVER FORECAST UPDATE...FOR ALL LOCATIONS EXCEPT THOSE
DOWNSTREAM OF SAYLORVILLE AND RED ROCK RESERVOIRS...TODAY/S NEW
RIVER FORECASTS WERE A BLEND OF LAST NIGHT/S RIVER FORECASTS AND
TODAY/S NEW FORECAST GUIDANCE. THIS WAS DONE TO ACCOUNT FOR POSSIBLE
ADDITIONAL RISES DUE TO RAINFALL OVER THE NEXT COUPLE DAYS. THE
RISES MAY BE HIGHER THAN INDICATED...THOUGH...IF LOCALLY HEAVY
RAINFALL OCCURS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...DONAVON
LONG TERM...REV
HYDROLOGY...ZOGG
AVIATION...SMALL
Hazardous weather outlook, Jun 21, 3:31 PM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
331 PM CDT MON JUN 21 2010

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-222045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
331 PM CDT MON JUN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SEVERE WEATHER LATE THIS AFTERNOON
AND OVERNIGHT TONIGHT. A FEW SUPER CELL THUNDERSTORMS ARE POSSIBLE
SOUTH OF INTERSTATE 80 BETWEEN 5 AND 10 PM THIS EVENING AND WOULD
BRING THE POTENTIAL FOR GOLF BALL SIZED HAIL...70 MPH WINDS AND
ISOLATED TORNADOES. ADDITIONAL SCATTERED STORMS ARE POSSIBLE OVER
THE REMAINDER OF THE AREA AFTER 10 PM WITH QUARTER SIZED HAIL AND
60 MPH WINDS POSSIBLE. LOCALIZED HEAVY RAINFALL MAY OCCUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL SEVERE STORMS ALONG WITH HEAVY RAINFALL ARE POSSIBLE
TUESDAY INTO WEDNESDAY. A SLIGHT CHANCE OF THUNDERSTORMS WILL
RETURN THURSDAY NIGHT AND CONTINUE FOR ALL OR PART OF THE AREA
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 5 PM AND 10 PM THIS
EVENING SOUTH OF INTERSTATE 80.

DONAVON

In the hours before

Special weather statement, Jun 21, 6:07 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
607 PM CDT MON JUN 21 2010

IAZ084>086-094>097-220100-
LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...CHARITON...ALBIA...OTTUMWA...LEON...
CORYDON...CENTERVILLE...BLOOMFIELD
607 PM CDT MON JUN 21 2010

...STRONG TO SEVERE THUNDERSTORMS EXPECTED EARLY THIS EVENING...

SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP OVER SOUTHERN IOWA
NEAR LEON AND CORYDON. THESE STORMS WILL CONTINUE ADVANCING EAST NORTHEAST
TOWARD CENTERVILLE...BLOOMFIELD AND OTTUMWA BETWEEN 600 PM AND 800 PM.

THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS...LOCALLY HEAVY RAIN...AND ISOLATED
TORNADOES.  A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM.

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 9:39 AM CDTRiver Flood WarningDMXBlack Hawk, Bremer, Butler12 days
Jun 21, 9:56 AM CDTWind AdvisoryDMXAdair, Adams, Audubon, Boone, Carroll, Cass and 14 more67 min
Jun 21, 6:43 PM CDTSevere Thunderstorm WarningDMXAppanoose, Wayne47 min

Nearby

Tornado Warnings in Iowa, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.